Kansas, 2018

Hail and Damaging Winds in Kansas, June 20, 2018

June 20, 2018 · NWS TOP · 13 events in 7 counties and zones

One supercell thunderstorm traversed the CWA, producing a narrow swath of damaging wind reports.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

One supercell thunderstorm traversed the CWA, producing a narrow swath of damaging wind reports.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 20, 2:09 PM CST, 3 hours 5 minutes earlier.

Area forecast discussion, Jun 20, 2:09 PM CST, 3 hours 5 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
309 PM CDT Wed Jun 20 2018

.SHORT TERM...(This evening through Thursday)
Issued at 244 PM CDT Wed Jun 20 2018

The main synoptic cold front has passed east of the area sweeping
the deeper gulf moisture east. The area remains in a somewhat
unstable airmass this afternoon ahead of the next front that is
now located across Nebraska closer to the developing upper low.
Around 1000 j/kg of MLCAPE will be present this afternoon into the
evening which could be sufficient for scattered showers and
t-storms through sunset. Effective shear will increase to around
30kts and the unidirectional wind profile suggests any organized
convection may be capable of producing gusty winds but at this
point coverage would appear to be isolated.

Once the diurnal storms diminish it should be mostly dry overnight
before more showers invade the area from the north as the upper
low deepens and drifts southward with time on Thursday. The center
of the upper low should remain across MO placing the CWA in the
western side of the circulation with some rain showers and breezy
conds expected during the day especially north of I-70. Highs will
be cooler than normal for a change with daytime temps in the 70s.

.LONG TERM...(Thursday night through Wednesday)
Issued at 244 PM CDT Wed Jun 20 2018

The low will depart the area Thursday night leaving the area in
quiet weather for a short time at least through Friday. The next
shortwave in the northwest flow regime will approach the area
Friday night. The 805mb WAA/ThetaE advection will be focused
across southern KS where an MCS will likely form. We will be on
the northern side of any complex and will keep modest precip chcs
going for Friday night mainly across the southwest half of the
area.

A second shortwave will move across NE/IA on Saturday and will
keep at least some chance for t-storms across the area Sat-Sat
night although confidence in timing and location of any convection
during the Sat-Sat night time frame is very low at this point.

There is higher confidence in the upper pattern by early next week
as another upper low emerges into the plains. Given the moisture
and shear profiles this could bring us our next shot of more
widespread severe weather potential sometime Monday into Tuesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1134 AM CDT Wed Jun 20 2018

Expect VFR conds to persist through 12z Thursday. The only
potential issues include scattered showers and isolated t-storms
that may develop across the area after 18z and could persist
around the area through 2z. After 15z Thursday expect MVFR CIGS to
overspread the area from north to south with scattered showers
also expected.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Omitt
LONG TERM...Omitt
AVIATION...Omitt
Hazardous weather outlook, Jun 20, 2:15 PM CST, 2 hours 59 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Topeka KS
315 PM CDT Wed Jun 20 2018

KSZ008>012-020>024-026-034>040-054>056-058-059-212015-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
315 PM CDT Wed Jun 20 2018

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

Isolated thunderstorms will be possible late this afternoon into
this evening across the area. If any storms do develop they may be
capable of producing strong damaging wind gusts. Any storms and
severe risk will diminish after sunset.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Another storm system will take aim at the area early next week.
This could bring a risk for severe storms to the area Monday into
Tuesday of next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Special weather statement, Jun 20, 4:53 PM CST, 21 minutes before
Special Weather Statement
National Weather Service Topeka KS
553 PM CDT WED JUN 20 2018

KSZ008-202330-
Republic-
553 PM CDT WED JUN 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL REPUBLIC COUNTY
UNTIL 630 PM CDT...

At 553 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles west of Lovewell State Park, moving southeast at 35 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Scandia and Courtland.

LAT...LON 3993 9793 3987 9771 3968 9793
TIME...MOT...LOC 2253Z 300DEG 29KT 3987 9810

Cohen

The radar

The Grand Island radar (KUEX), 77 km away, was scanning. The volume nearest the first event began at 23:11 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Republic

When
June 20, 5:14 PM CST to 5:15 PM CST
Where
Republic County, 1.59 mi E of Courtland
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.780, -97.870

Thunderstorm Wind, Cloud

When
June 20, 6:45 PM CST to 6:46 PM CST
Where
Cloud County, 0.69 mi S of Clyde
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.590, -97.400

Power lines down across the city of Clyde.

Thunderstorm Wind, Clay

When
June 20, 7:08 PM CST to 7:09 PM CST
Where
Clay County, 5.09 mi NE of Morganville
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.520, -97.130

Several 10 inch diameter limbs are down.

Thunderstorm Wind, Pottawatomie

When
June 20, 7:51 PM CST to 7:52 PM CST
Where
Pottawatomie County, 4.87 mi N of Manhattan
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.250, -96.570

Estimated wind speed of 60 MPH from an employee at the country stampede at Tuttle Creek. One radio tower had fallen and several sections of a fence had blown over.

Thunderstorm Wind, Pottawatomie

When
June 20, 8:08 PM CST to 8:09 PM CST
Where
Pottawatomie County, 3.01 mi WNW of Wamego
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.220, -96.370

Eight inch diameter tree completely snapped.

Thunderstorm Wind, Pottawatomie

When
June 20, 8:15 PM CST to 8:16 PM CST
Where
Pottawatomie County, 0.87 mi NE of Wamego
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.210, -96.310

Tree limbs reported down in Wamego with wind speeds estimated at 60 MPH.

Thunderstorm Wind, Shawnee

When
June 20, 8:56 PM CST to 8:57 PM CST
Where
Shawnee County, 4.94 mi SSW of Menoken
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
39.020, -95.800

Estimated wind gust.

Thunderstorm Wind, Lyon

When
June 20, 9:01 PM CST to 9:02 PM CST
Where
Lyon County, 0.88 mi NW of Emporia
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.410, -96.190

A tree was reported down.

Thunderstorm Wind, Shawnee

When
June 20, 9:01 PM CST to 9:02 PM CST
Where
Shawnee County, 4.51 mi WNW of Pauline
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.990, -95.760

Estimated wind gust.

Thunderstorm Wind, Shawnee

When
June 20, 9:14 PM CST to 9:15 PM CST
Where
Shawnee County, (Foe)forbes Fld Tope
Measured
68 kt (78 mph) measured gust
Reported by
ASOS
Coordinates
38.950, -95.670

Measured at Forbes Field.

Thunderstorm Wind, Shawnee

When
June 20, 9:15 PM CST to 9:16 PM CST
Where
Shawnee County, 0.54 mi W of Watson
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
38.950, -95.610

Trees blown down. Time was estimated by radar.

Thunderstorm Wind, Douglas

When
June 20, 9:50 PM CST to 9:51 PM CST
Where
Douglas County, 0.88 mi NW of Baldwin
Measured
70 kt (81 mph) estimated gust
Reported by
NWS Employee
Coordinates
38.780, -95.190

Numerous trees down, including medium to large trees down. Damage to a trailer was also reported.

Thunderstorm Wind, Douglas

When
June 20, 9:55 PM CST to 9:56 PM CST
Where
Douglas County, 0.69 mi N of Baldwin
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.780, -95.180

Estimated wind gust of 60 MPH.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 771284, 771285, 771286, 771287, 771288, 771289, 771290, 771291, 771292, 771294, 771295, 771296, 771297.